|Aseptic Necrosis & Hip Replacement
Jun 5, 2004
Dr. Pierone: I see my orthopedic doctor next Monday, but think you can give me the best information, that I can pass on to friends. Since I had the Bi-Lateral Hip MRI and you told me I have Aseptic Necrosis and would need hip replacement, I have heard from friends, that other guys have had this happen also. What can we do to avoid this from happening? Is there any test or anything on the bloodwork results to watch, that will show this is starting to happen? Should I have known this was happening to me? What advice do you have for us, to watch for? p.s. I have told friends, all over the U.S., about thebody.com and they think it is a great source for us to get good information. Keep up the Good work! Steve
| Response from Dr. Pierone
Aseptic necrosis of the femoral head is a condition linked with HIV infection and antiretroviral therapy. It is felt to be related to a disruption of the blood supply to the head of the femur (ball of the femur that fits into the socket in the pelvis). This leads to death of the bone, subsequent collapse, and painful arthritic symptoms in the hip joint. In severe cases (like yours), total hip replacement is necessary to reduce pain and improve functional status.
The exact cause or risk factors are not clearly known. There is a relationship with use of corticosteroids and androgenic steroids. Protease inhibitors have also been linked to the syndrome.
This diagnosis needs to be considered when unexplained and persistent hip pain occurs in someone with HIV infection. A standard hip x-ray may miss this diagnosis, so MRI scan of the hips may need to be done to pin this diagnosis down. There was a very good article in POZ magazine about 2 years ago and here is the link to the Poz article .
Thanks for the positive feedback about thebody.com. I began visiting this site a few years ago in order to see how other HIV doctors were managing their patients and to stay up to date on new developments.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.